Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 90, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2017, 12:48 PM CDT for Johnson County, Miami County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 12:48 PM CDT (17:48 UTC)
- Expired
- May 31, 2017, 1:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:19 PM CDT | HAIL 1.5 | 5 Nw Hillsdale, KS | |
| May 31, 1:24 PM CDT | HAIL 2 | 6 Nnw Paola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 5.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WUUS53 KEAX 311748
SVREAX
KSC091-121-311815-
/O.NEW.KEAX.SV.W.0090.170531T1748Z-170531T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1248 PM CDT WED MAY 31 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Northwestern Miami County in east central Kansas...
Southwestern Johnson County in east central Kansas...
* Until 115 PM CDT
* At 1247 PM CDT, a severe thunderstorm was located near Baldwin
City, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gardner, Spring Hill, Edgerton and Clare.
This includes Interstate 35 in Kansas between mile markers 200 and
212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9506 3876 9505 3885 9505 3882 9478
3862 9494 3866 9507
TIME...MOT...LOC 1747Z 302DEG 17KT 3879 9511
HAIL...1.25IN
WIND...60MPH
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:18 PM CDT, 30 minutes earlier.
Area forecast discussion, May 31, 12:18 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1218 PM CDT Wed May 31 2017 .Discussion... Issued at 420 AM CDT WED MAY 31 2017 Isolated thunderstorms continue to percolate early this morning across southeast Kansas and southwest Missouri, south of a frontal boundary that is stalled along a line from Kansas City to Moberly. Early morning analysis shows a weak west-to-east oriented jet streak at 850mb across southern Kansas, resulting in sufficient isentropic lift to liberate some of the late night instability aloft --about 250 J/KG of MLCAPE-- and generate isolated storms. These isolated storms will likely percolate along through sunrise as the weak jet streak will keep initiating them till it mixes out later this morning. Stepping back to look at the big picture, an amplified pattern remains in place across the Nation with a large trough spinning over east Canada and a ridge axis poking north along the spine of the Rockies, thus leaving our section of the Plains under a northwest flow. And, while there are no obviously notable shortwaves in the northwest flow to see on satellite early this morning, if we look west, into northern Mexico, we do note a shortwave trough moving east under the ridge axis. Later today, the Mexican shortwave will shift a bit farther east, which will help focus mid-level warm air advection back across northeast Kansas by this afternoon. As this occurs, the tail end of a 250mb level jet streak will pivot into the base of the Canadian trough, shifting the rear-entrance region of the jet across eastern Kansas and northern Missouri. These combined features will likely be enough to generate some isolated to scattered thunderstorms in an environment that will be primed for activity as afternoon MLCAPE values will be bubbling up through 1500 J/KG to 2000 J/KG --depending on the model you chose-- coincident with 0-6KM shear values between 30 to 40 knots. This environment will prevail south of the stalled front, which should get pushed south by a modest little surface high oozing through far northeast Missouri today. Putting all that together, and thunderstorms look possible along and south of the front starting during the early to mid afternoon hours, with expectations that the front will be wallowing around I-70. Large hail and damaging winds will be a concern for the storms this afternoon along with torrential rain. Of course this activity may extend into the overnight hours as the prevailing flow will not force the frontal boundary out of our area, and the trough moving out of northern Mexico will still be moving in our general direction. This then sets the stage for late night activity that may linger through Thursday as the nocturnal jet leading the trough focuses moisture transport into eastern Kansas and western Missouri. Have likely POPs going after midnight, but must admit that confidence on how we transition from the afternoon potential activity into the late night hours activity is a bit nebulous, though with the loss of diurnal heating current thoughts are that the late night storms wont be as strong. We will have to watch for training storms across eastern Kansas and western Missouri today and tonight as precipitable water values will be running over one inch, indicating our storms will likely be efficient rain makers. Lingering activity may persist into the day Thursday, but confidence on how far into Thursday any lingering activity lasts is rather low. Otherwise, expect temperatures to stay rather summer like as we head into the beginning of June, with afternoon highs in the 80s likely through the weekend as the ridge axis to our west begins to shift into the Plains. However, this will also bring another chance for storms to the region Saturday. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1218 PM CDT WED MAY 31 2017 Convection is firing along a stalled boundary situated from near MHK to IXD/southern KC metro into the Missouri Ozarks. This boundary will be slow to move and will be the primary focus for any thunderstorm activity through the afternoon, so that the southern KC airports will likely see storms but they may stay just south and west of MCI although it will be close. Will need to watch more activity developing across KS/NE which could impact the same areas later this afternoon, followed by higher chances for more widespread storms later tonight. Indications are that the highest chances for overnight activity will again be just south/west of the KC metro, but it's possible this could be adjusted northward. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Hawblitzel
Hazardous weather outlook, May 31, 4:37 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 437 AM CDT Wed May 31 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-010945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 437 AM CDT Wed May 31 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe storms are possible this afternoon and early evening across eastern Kansas and western Missouri. While coverage will remain isolated to scattered, large hail and strong winds are possible, particularly south of the Kansas City Metro. Storm chances will increase into the overnight hours, though the severe threat should diminish as the evening progresses. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances will subside early Thursday morning and a brief break in activity is expected until early Saturday. At that time, additional widespread rain showers and thunderstorms will return to the area. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 31, 12:39 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1239 PM CDT WED MAY 31 2017 KSZ057-105-311815- Johnson KS-Miami KS- 1239 PM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIAMI AND SOUTHWESTERN JOHNSON COUNTIES UNTIL 115 PM CDT... At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over Vinland, or near Baldwin City, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gardner, Spring Hill, Edgerton and Clare. This includes Interstate 35 in Kansas between mile markers 200 and 211. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3889 9505 3880 9480 3857 9498 3863 9507 TIME...MOT...LOC 1739Z 302DEG 17KT 3881 9515 Laflin
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:20 PM CDT | Special Weather Statement | EAX | Miami | 25 min |
| May 30, 7:22 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 30, 7:47 PM CDT | Special Weather Statement | EAX | Miami | 28 min |
| May 31, 12:39 PM CDT | Special Weather Statement | EAX | Johnson | 36 min |
| May 31, 1:07 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 38 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 45 min |
| May 31, 1:37 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 53 min |
| May 31, 1:52 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 38 min |
| May 31, 2:05 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.